Chemo Infusion reaction day of chemo: Does it affect future infusions?

Posted by sharonemma @sharonemma, Aug 23 5:47pm

Has anyone else experienced a reaction to chemo the day of chemo ie fever over 102 ? Did it affect your chemo dosage or way chemo was handled for the rest of your treatments?

Interested in more discussions like this? Go to the Breast Cancer group.

@sharonemma, it's not uncommon for reactions to happen duing chemo infusion treatment. The most common adverse effects during treatment include fever, chills, rash, and nausea especially during the first infusion. Infusion reactions typically occur within 30 to 120 minutes. Usually you will be monitored closely by the chemotherapy nurses. Treatment might be stopped until the issue resolves and/or additional medications given to manage the side effect.

Did you get the fever while you were having the infusion or some time afterwards? Did you report the fever?

REPLY

This was my 10th and 11th chemo where it popped up. The 2nd time was worse than the first. I did report the fever. The chills started with in two hours of chemo. Then fever went to 102.8 for two days. I will hopefully get more answers this week. I’m terrified of having chemo again.

REPLY

I had four rounds of Adriamycin with Cytoxan every two weeks and then Taxol weekly for 12 weeks for triple-negative breast cancer.

Two nights after my first chemo, I went to bed with chills and woke up after a couple of hours feeling sick to my stomach—threw up five times and then had lots of diarrhea. The next day, woke up late and had to RUN to the bathroom—a LOT more diarrhea. I sent a message to my oncology nurse; she called me about 12:15 to come in for IV fluids and a different anti-nausea drip; when my blood pressure was checked, it was 100/56, so I badly needed fluids! The next week, my white blood cell count was low, so I was told to keep an eye on my temperature and had to start an antibiotic immediately.

A week after my second chemo, I woke up with

Keep in touch with your chemo nurse and oncologist. Your treatments can be modified to reduce side effects and/or delayed to allow you to build your strength and blood counts back up. You may also be prescribed different anti-nausea drugs, antibiotics, or other meds to help.

REPLY

Well, shoot—was editing/adding and took too long, so comment posted as is.

Here's the rest—
A week after my second chemo, I woke up in the am hours with severe stomach cramps. My blood draw showed that my cell counts were even lower than after the first chemo and I was put on antibiotics again—my counts were so low that essentially I was walking around with zilch, nada, zip to fight infection with (if I had gotten, or been exposed to one).

For my third chemo, my oncologist reduced my chemo dose to 75–80% (was still effective) and he reduced the infusion steroids to half as I'd reported that I'd been very jittery for 2–3 days after the first two chemos.

After my first Taxol treatment, I had a MAJOR digestive system slowdown—the slowdown was so bad I thought more than once that I might have to go to the emergency room. I had to try various remedies to get things moving and it took several rounds of milk of magnesia, Colace, etc., to get relief. My onco nurse recommended I take daily Miralax.

With Taxol #5, my oncologist cut my pre-med steroid infusion to 6 mg and with Taxol #6, I didn't take the pre-med steroid pill. As they went on, I noticed that the Taxol et al. made me cranky—okay—downright irritable.

With the AC chemo, I went every two weeks. I would feel down for a couple of days, then really down for the next couple of days and then, start moving up. The roller coaster effect was pronounced; I definitely knew when I felt better. With the weekly Taxol, I didn't feel the roller coaster effect; I seemed to be at 70–75 percent all the time instead of down to 60–65, then really down to 45, or so and then up to 90.

Throughout these chemo treatments, I continued to work at my admin job (my company's short-term disability coverage only allowed me to work 32 hours, or less per week). Most evenings, I was in bed by 7, or 8 pm as I was so whacked. Staggering my two anti-nausea meds reduced, or kept the nausea away, but I felt "bleh" and experienced stomach cramps off and on. As my Taxol chemos went on, I could tell I was going downhill. I felt like cr*p most of the time—I was bone tired, my digestion was messed up, I had abdominal cramps throughout the day, I bloated through my middle, I had constant nosebleeds and a headache all day long for days at a time, my sense of taste was wonky and, boy, was I CRANKY.

The gist of all this is—chemo is not a beauty treatment. You're going to feel terrible; it will help to think of this as these treatments are kicking the cancer to the curb. But DO tell your chemo nurse and oncologist how you are doing—your treatments can be modified to reduce side effects and/or delayed to allow you to build your strength and blood counts back up. You may also be prescribed different anti-nausea drugs, antibiotics, or other meds to help.

REPLY

Timed out again! Shoot!

Here's what I meant to say—
Didn't see your subsequent post that you've done quite a few chemo treatments already. When I felt terrible, it helped me to think of this as these treatments are kicking the cancer to the curb. I had elevated temps a few times throughout my treatment, but never thought I had a fever, just felt unwell.

You said you reported your fever. It REALLY is a good idea to tell your chemo nurse and oncologist how you are doing; one of the gals I went through Taxol treatment with had her treatment stopped when her neuropathy worsened (her doctor didn't want it to become a permanent condition). Your treatments can be modified to reduce side effects and/or delayed to allow you to build your strength and blood counts back up. You may also be prescribed different anti-nausea drugs, antibiotics, or other meds to help. Good luck and much success with your further treatments if you can do them.

REPLY
@colleenyoung

@sharonemma, it's not uncommon for reactions to happen duing chemo infusion treatment. The most common adverse effects during treatment include fever, chills, rash, and nausea especially during the first infusion. Infusion reactions typically occur within 30 to 120 minutes. Usually you will be monitored closely by the chemotherapy nurses. Treatment might be stopped until the issue resolves and/or additional medications given to manage the side effect.

Did you get the fever while you were having the infusion or some time afterwards? Did you report the fever?

Jump to this post

I too, had a reaction at the very beginning of my second chemo infusion. My blood pressure went through the roof, got very hot, and couldn’t speak, although I’m not sure why I couldn’t speak. They gave me meds to combat the reaction and a few minutes later, continued with the infusion. I did not have issues with subsequent infusions as I was given extra meds prior to starting the treatment.

REPLY

@texasduchess – I had chemo 30 years ago for 6 months. Every 2 weeks. Initially I thought I could be strong and continue working as normal. I soon realized that I couldn’t, so I thought I could work 2 weeks and be off 2 weeks after chemo. It qualified as part time disability. Towards the end of the 6 months I was very worn down and my counts went lower.
After the fact I realized I should just have taken 6 months off on full disability. Part time disability pay was also very low.
I was not very smart exposing myself daily to germs- I worked in Pediatrics!

REPLY
@astaingegerdm

@texasduchess – I had chemo 30 years ago for 6 months. Every 2 weeks. Initially I thought I could be strong and continue working as normal. I soon realized that I couldn’t, so I thought I could work 2 weeks and be off 2 weeks after chemo. It qualified as part time disability. Towards the end of the 6 months I was very worn down and my counts went lower.
After the fact I realized I should just have taken 6 months off on full disability. Part time disability pay was also very low.
I was not very smart exposing myself daily to germs- I worked in Pediatrics!

Jump to this post

Well, when we're dealing with a very probably life-threatening illness, we're not in the best mind to make decisions … and yet, we have to!

My job had long-term and short-term disability (the choice was dependent on how long your illness/treatment would take). My oncologist thought my admin (indoor, white-collar) job would be "doable" and that work would be good distraction during my rigorous treatment. (I have to admit being home alone after a COVID layoff has proven to me how wise he was about the necessity of distraction.) My short-term disability restricted me to NO MORE than 32 hours a week, but if I needed more time off, I could take it. And yeah, there was a financial hit as it only paid 65% of my salary—but it was a lifeline that I was very grateful for.

"I thought I could be strong …." You never had chemo before, so you couldn't know. No one, unless they go through it, can know what it's like to have a treatment and feel the next day as though the stuffing's been knocked out of you and then, have to pick yourself back up and recover enough for it to happen again two weeks later. And with each treatment, you are down deeper in that hole and can only climb back up part of the way. I had a wonderful doctor and nurse, but I would not have made it without the support and care of my husband.

REPLY
Please sign in or register to post a reply.
  Request Appointment